Tag Archives: Paracetamol

Do Paracetamol Tablets Contain Machupo Virus?!

Do P-500 Paracetamol / Acetaminophen tablets contain the dangerous Machupo virus?!

Take a look at the viral claims, and find out what the facts really are!

 

Claim : P-500 Paracetamol Contains Machupo Virus!

People are sharing a post and photo on WhatsApp and social media platforms like Facebook and Twitter, claiming that the P-500 or P / 500 or Aeknil paracetamol tablets contain the dangerous Machupo virus!

URGENT WARNING!

Be careful not to take the paracetamol that comes written P / 500. It is a new, very white and shiny paracetamol, doctors advise that it contains “Machupo” virus, considered one of the most dangerous viruses in the world, with a high mortality rate. Please share this message, with all people on your contact list as well as family, and save a life or lives ….I’ve done my part, now it’s your turn … remember that God helps those who help others & themselves!

Forward as received.

Recommended : Does Panadol / Tylenol Stay In Our Body For 5 Years?

 

Truth : Paracetamol Tablets Do Not Contain Machupo Virus

This is yet another example of FAKE NEWS created to scare people about the safety of medications, and here are the reasons why…

Fact #1 : Paracetamol = Acetaminophen

First, let me just point out that paracetamol is known as acetaminophen in the United States, Canada, Japan, Venezuela and Columbia.

You may better know them by their trade names – Panadol is the GSK (GlaxoSmithKline) trade name for paracetamol, while Tylenol is the trade name owned by McNeil, a wholly-owned subsidiary of Johnson & Johnson, for the same drug – acetaminophen.

Many people now call all forms of paracetamol / acetaminophen “Panadol” or “Tylenol”, whether it comes from GSK or McNeil or another company. In other words :

Paracetamol = Panadol = Tylenol = Acetaminophen

Fact #2 : Paracetamol / Acetaminophen Do Not Contain Machupo Virus

To be clear – paracetamol or acetaminophen tablets do not contain the Machupo virus.

This was confirmed by many health authorities like the Malaysia Ministry of Health (KKM) [pdf download]:

Seperti kebanyakan virus yang lain, virus ini tidak boleh hidup dalam persekitaran yang kering seperti tablet paracetamol.

Like many other viruses, this virus cannot live in a dry environment like paracetamol tablets.

The Singapore Health Sciences Authority (HSA) also confirmed that this is fake news:

The Health Sciences Authority (HSA) would like to inform members of the public that an “alert” that is circulating on social media regarding the transmission of “Machupo” virus through paracetamol tablets is a hoax. Its content is untrue.

HSA assures the public that the content of the hoax “alert” is inaccurate and is not a cause for concern. Anyone who receives the hoax “alert” should not forward it to others as the information is untrue.

Recommended : Can You Take Painkillers Before / After COVID-19 Vaccination?

Fact #3 : Machupo Virus Only Documented In South America

The Machupo virus is the informal name for Machupo mammarenavirus, an RNA virus of the Arenaviridae family that causes Bolivian haemorrhagic fever (BHF) – also known as black typhus or Ordog Fever.

First identified in 1963, the Machupo virus is deadly with a mortality rate of between 5% to 30%, with an average case-fatality rate of 22%.

However, the Machupo virus has only been documented in South America, mostly in Bolivia, where it is endemic in the regions of Mamoré and Iténez.

Fact #4 : Machupo Virus Is Transmitted By Infected Rodents

The Machupo virus is transmitted through infected rodents, specifically the large vesper mouse (Calomys callosus) that is indigenous to northern Bolivia. That’s why its spread is limited mainly to Bolivia.

In addition, the virus spreads through the saliva, faeces, and urine of infected rodents. Therefore, it is unlikely to spread through sealed packages of any medication, unless the contents were contaminated during production or packaging.

Fact #5 : This Is Old Fake News

Finally, this fake news isn’t even new. It was been circulating since mid-2017. It just keeps resurrecting and going “viral” every few years on WhatsApp and social media platforms.

Please help us FIGHT FAKE NEWS by sharing this fact check article out, and please SUPPORT our work!

Don’t forget to protect yourself, and your family, by vaccinating against COVID-19!

 

Please Support My Work!

Support my work through a bank transfer /  PayPal / credit card!

Name : Adrian Wong
Bank Transfer : CIMB 7064555917 (Swift Code : CIBBMYKL)
Credit Card / Paypal : https://paypal.me/techarp

Dr. Adrian Wong has been writing about tech and science since 1997, even publishing a book with Prentice Hall called Breaking Through The BIOS Barrier (ISBN 978-0131455368) while in medical school.

He continues to devote countless hours every day writing about tech, medicine and science, in his pursuit of facts in a post-truth world.

 

Recommended Reading

Go Back To > Fact Check | HealthTech ARP

 

Support Tech ARP!

Please support us by visiting our sponsors, participating in the Tech ARP Forums, or donating to our fund. Thank you!

Does Panadol / Tylenol Stay In Our Body For 5 Years?

Does Panadol / Tylenol stay in our body for 5 years, destroying our kidneys and liver?

Take a look at the viral message, and find out what the facts really are!

 

Claim : Panadol / Tylenol Stays In Our Body For 5 Years!

This viral message has been circulating for more than a decade now, but always gets revived every year or so.

My husband was working in a hospital as an IT engineer, as the hospital is planning to set up a database of its patients and he knows some of the doctors quite well.

The doctors used to tell him that whenever they have a headache, they are not willing to take PANADOL / PARACETAMOL.

There is even a Malay version :

Suami saya bekerja sebagai Jurutera IT di sebuah hospital, di mana pihak hospital sedang menyiapkan pengkalan data untuk pesakitnya. Dia mengenali rapat doktor tersebut.

Doktor memberitahu suami saya, apabila mengalami sakit kepala, mereka sendiri tidak sanggup mengambil Panadol atau Paracetamol. . Sebaliknya, mereka akan mencari ubatan herba Cina atau mencari altenatif lain.

 

Truth : Panadol / Tylenol Does NOT Stay In Our Body For 5 Years!

This is yet another example of medical fake news that people keep sharing on Facebook, WhatsApp, and emails.

Let me tell you what the facts really are…

Fact #1 : They Are Paracetamol / Acetaminophen

Panadol is a GSK (GlaxoSmithKline) trade name for paracetamol, which is also known as acetaminophen in the United States, Canada, Japan, Venezuela and Columbia.

Tylenol is the trade name owned by McNeil, a wholly-owned subsidiary of Johnson & Johnson, for the same drug – paracetamol or acetaminophen.

Due to its longevity and popularity since it was introduced in 1955, the names Panadol and Tylenol have been genericised.

Many people now call all forms of paracetamol / acetaminophen “Panadol” or “Tylenol”, whether it comes from GSK or McNeil or another company. In other words :

Paracetamol = Panadol = Tylenol = Acetaminophen

Fact #2 : They Have A Short Half-Life

Both Panadol and Tylenol have a short half-life of about 2 hours. That’s why we take them up to 4 times a day.

If paracetamol or acetaminophen can stay in our body for 5 years, heck, we would only need take one tablet and it would last for the next few years!

Fact #3 : They Don’t Reduce Your Pain Threshold

Paracetamol or acetaminophen do not reduce your pain threshold. In fact, it INCREASES our pain threshold by reducing nerve-sensitising prostaglandins in the brain and spinal cord.

However, this increase in pain threshold is only temporary, and wears off in a few hours. See Fact #2.

Fact #4 : Doctors Practice Evidence-Based Medicine

The funniest part of the hoax is the claim that doctors refuse to take paracetamol for headaches, and prefer herbal medicine instead. It’s such an unbelievably bold LIE.

Doctors practice evidence-based medicine, and paracetamol / acetaminophen are part of their toolkit – drugs that have been proven to work, at specific dosages for specific purposes.

No doctor worth his/her salt is going to advocate herbal medicine with uncertain effects and properties, over the known effects and properties of paracetamol / acetaminophen.

Fact #5 : They Can Be Toxic, Like Any Other Substance

Paracetamol / acetaminophen (like any other substances) can be toxic when taken in excessive amounts. Even water can be toxic, for the matter.

Overdosing on paracetamol can damage the liver. Excessive amounts of its metabolite, NAPQI, will deplete the liver’s glutathione and damage its cells.

How much do you need to consume to overdose on paracetamol? Usually taking 10 grams at one go – that’s 20 tablets of standard 500 mg paracetamol, or 6 grams or 12 tablets a day.

Alcohol consumption increases the risks of liver damage, so the maximum dose should be cut in half for those who consume alcohol.

Excessive, prolonged use of paracetamol can also cause SICK (small, indented and calcified kidneys). How much is excessive? That’s 300 grams a year – 600 tablets a year, or 50 tablets a month.

Now, how many of us actually consume enough paracetamol to run the risk of liver or kidney damage? Everyone knows the recommended limit is 2 x 500 mg tablets every 6 hours, which is 4 grams per day. Usually, we all make do with just 2 to 4 tablets a day.

The fake news creator is right that we should think twice before popping a pill into our mouths, but we should also think TWICE and VERIFY before forwarding such messages.

Please help fight fake news by SHARING this fact check with your family and friends!

 

Please Support My Work!

Support my work through a bank transfer /  PayPal / credit card!

Name : Adrian Wong
Bank Transfer : CIMB 7064555917 (Swift Code : CIBBMYKL)
Credit Card / Paypal : https://paypal.me/techarp

Dr. Adrian Wong has been writing about tech and science since 1997, even publishing a book with Prentice Hall called Breaking Through The BIOS Barrier (ISBN 978-0131455368) while in medical school.

He continues to devote countless hours every day writing about tech, medicine and science, in his pursuit of facts in a post-truth world.

 

Recommended Reading

Go Back To > Health | Fact CheckTech ARP

 

Support Tech ARP!

Please support us by visiting our sponsors, participating in the Tech ARP Forums, or donating to our fund. Thank you!